Kentucky, 2019

Winter Weather in Kentucky, January 17, 2019

January 17, 2019 · NWS JKL · 1 event in 1 county or zone

As a swath of precipitation moved into eastern Kentucky this morning, temperatures remained below freezing in the higher elevations of Harlan County, mainly above 2,500 feet. This continued into early afternoon before temperatures warmed above freezing and transitioned all precipitation to rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

As a swath of precipitation moved into eastern Kentucky this morning, temperatures remained below freezing in the higher elevations of Harlan County, mainly above 2,500 feet. This continued into early afternoon before temperatures warmed above freezing and transitioned all precipitation to rain.

U.S. Highways 421 and 119 on Pine Mountain became snow covered from late morning into early afternoon, prior to pavement temperatures warming above freezing. This period of slick roads led to numerous vehicles becoming stuck while causing a loaded coal truck to jackknife. A crash occurred on U.S. Highway 119 close to the Bell County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 17, 6:26 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jan 17, 6:26 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
626 AM EST Thu Jan 17 2019

.UPDATE...
Issued at 627 AM EST THU JAN 17 2019

Precipitation has expanded as expected upstream over western
Kentucky and Tennessee. Black Mountain has dropped back to 27
degrees and still looks on track to support some snowfall in the
higher terrain. HRRR suggest the snow could hang on well into the
afternoon, so potentially, a little more than a half an inch could
be seen. For now will stick with the current forecast as is.

&&

.SHORT TERM...(Today through Friday)
Issued at 254 AM EST THU JAN 17 2019

GOES-East Nighttime Microphysics RGB showing an extensive area of
stratus becoming shrouded by incoming mid/upper level clouds as a
shortwave trough to our west is approaching the area. Surface
temperatures overnight have remained nearly steady or even come
up slightly with most place in the low to mid 30s this morning.
The exception is in the high terrain in the southeast where
temperatures remain below freezing in the upper 20s.

While there is not much precipitation upstream presently, the
wave should interact with moisture streaming north from the Gulf
of Mexico to generate better coverage in precipitation today. A
weak low level jet will likely aid in some development moving into
east Kentucky just after dawn. RAP/HRRR have pretty good agreement
on one arm of precipitation moving across southeast Kentucky this
morning. GFS/NAM BUFKIT soundings show some potential for
elevations above 3500 feet to stay all snow through midday. This
could lead to a half inch of snow on Black Mountain this morning,
impacting Kentucky state highway 160. By this afternoon, enough of
a warm nose should push into the region allowing for a changeover
to all rain. Elsewhere, expect hit or miss periods of rain through
the morning, with more persistent rain spreading into the area
after 3 pm with the main shortwave energy. This rain will continue
through this evening, before tapering off to drizzle (as we lose
the ice in the clouds) tonight and eventually coming to an end by
Friday morning. Clouds will hold tough again through Friday as
the inversion again keeps the low clouds trapped in place. GFS,
which typically doesn't handle the low clouds well, actually shows
the clouds on Friday, so confidence is fairly high on the cloudy
skies holding. This will keep highs on Friday cool once again,
with most places lucky to see readings get into the lower 40s.

.LONG TERM...(Friday night through Wednesday)
Issued at 458 AM EST THU JAN 17 2019

An active and amplified long wave pattern will continue this
weekend and into next week. There remains some disagreement
between the GFS and ECMWF on the deep trough and subsequent
surface low that will track across the Tennessee Valley and into
the mid-Atlantic Saturday into Sunday. The GFS remains a bit
further northwest with the low track and more progressive compared
to the ECMWF, which has overall shown a bit better continuity
over the past few days with this system. Confidence remains high
with moderate to heavy rainfall affecting eastern Kentucky
Saturday into Saturday evening, with QPF remaining in the 1 to 2
inch range. Temperatures will peak in the mid to upper 40s north
of I-64, to the upper 50s closer to the Tennessee border.

The timing of the colder air and location of a potential
deformation zone, as the trough axis swings east across the
Appalachians, becomes more of a concern late Saturday night into
Sunday. The ECMWF and its associated ensemble members have trended
up on the snowfall across our area, with a solid 1 to 2 inches
potentially, and locally higher amounts closer to the I-64
corridor. Consequently, did up the totals a bit more for this
forecast cycle, given the better ensemble agreement. Temperatures
by early Sunday morning will range from the low to mid 20s north,
to the upper 20s south.

The snow will taper off Sunday afternoon, as the trough axis
pulls further away to our east. It will be a cold and blustery
day, as north northwest winds of 10 to 20 mph usher in teens by
the late afternoon hours. Have leaned toward the colder guidance
for this period, staying a bit under the blended model output.

Temperatures will continue their drop into the single digits by
Monday morning. We will see sunshine for the first time in
several days on Monday. The next frontal system moves through
Tuesday into Wednesday, although there are timing discrepancies
between models. The GFS has the front moving through Tuesday
evening. The European is slower, however more recent runs have the
system speeding up and closer to the GFS solution. PoPs increase
as the front moves through the area, which will bring rain and
snow chances with it. After the frontal passage, expect clouds to
remain for Wednesday and Thursday, likely keeping temperatures
more diurnally limited.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 627 AM EST THU JAN 17 2019

Conditions have gone VFR this morning with southeast flow across
the region. This will prevail through the morning hours. However,
light rain will spread across the area later this morning and
afternoon with ceilings coming down by this evening. IFR/LIFR
ceilings may be possible by tonight. Winds will remain light
through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...GEOGERIAN/HC
AVIATION...KAS
Hazardous weather outlook, Jan 17, 3:52 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
352 AM EST Thu Jan 17 2019

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-
120-181200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
352 AM EST Thu Jan 17 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow accumulations are possible Saturday night into Sunday,
followed by a quick burst of very cold air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ088-118-181200-
Harlan-Letcher-
Including the cities of Cumberland, Harlan, Jenkins,
and Whitesburg
352 AM EST Thu Jan 17 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Snow is expected at elevations above 3000 feet today, mainly
between 9 am and 1 pm. Up to a half inch of snow will be seen and
could lead to slick road conditions. Temperatures should warm
above freezing this afternoon with a transition over to all rain.
Mainly rain is expected at lower elevations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow accumulations are possible Saturday night into Sunday,
followed by a quick burst of very cold air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/GEOGERIAN/HC

In the hours before

Special weather statement, Jan 17, 9:49 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jackson KY
949 AM EST Thu Jan 17 2019

KYZ088-118-171700-
Harlan-Letcher-
Including the cities of Cumberland, Harlan, Jenkins,
and Whitesburg
949 AM EST Thu Jan 17 2019

...Snow Expected At Elevations Above 3000 Feet Today...

Light snow is expected at elevations above 3000 feet through
around noon today. Temperatures have been below freezing for
multiple days with cold ground temperatures already in place.
While snowfall amounts only up to half an inch are expected, the
colder ground temperatures could lead to slick spots developing on
roads crossing the high terrain, especially Kentucky state
highway 160. Air temperatures will warm above freezing this
afternoon with a transition over to all rain. Only rain is
expected at lower elevations.

If your travels take you across the higher terrain in Harlan or
Letcher counties today, exercise caution as roads could quickly
become slick.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Harlan

When
January 17, 11:00 AM EST to 1:45 PM EST
Where
Harlan forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793304.